Computer use is at an all-time high. We frequently hear the complaints of our patients’ dry, blurry, and tired eyes after long periods of time at the computer. With many jobs transitioned to working virtually from home and children doing much of their schoolwork on the computer, eyestrain is more common. What can be done to make the eyes feel better?
Studies have shown that computer use, and the blue light that it emits, stimulates the brain to keep it awake and alert. While this may seem beneficial during the day, it causes a disruption to the body’s natural sleep-wake cycle. Prolonged exposure to the blue light, especially an hour or two before bedtime, has been show to disrupt one’s sleep. Blue-blocking lenses have been proven to help the use maintain normal circadian rhythm and get to sleep with less trouble.
The eyes are muscles and need to be flexed. Long-term computer viewing causes the eye muscles to cramp up and can lead to eyestrain and headaches. We tend to stare at the computer when we are concentrating on what we are doing. When we stare, we do not blink, and the eyes can dry out. We recommend setting a timer and getting up every hour or so and walking away from the screen. By looking at something at a distance for a few minutes, the eye muscles can relax.
The glare from the computer screen can also lead to discomfort. Glare can be decreased by applying an anti-reflective coating to the lenses and a mild tint. Anecdotally, some people get relief from a combination of blue-blocking lenses and anti-reflective coating.
Dryness is worse this time of year due to the heat in our homes and low natural humidity. Just as our skin dries out, so can our eyes. The use of an over-the-counter lubricating drops every hour while on the computer and consciously remembering to blink will help to minimize dryness.
Eyestrain due to prolonged computer use can be minimized following these few suggestions and making small changes to your viewing habits. If it has been a year since your last exam, call for an appointment—the eyestrain you are experiencing may be due to a prescription change!